​Statins Has Greater Side Effects, Scientists Report

Author: Jennifer HongBy:
Follow Twitter:
June 13, 2012

Share this article

Scientists have found that statins, especially patients taking the anti-cholesterol drug, has greater side effects than once thought, particularly with women.

They have found that two in five women taking the anti-cholesterol drugs had less energy than previously, and one in ten have claimed that they are feeling ‘much worse’.

All in all, a fifth of patients using the medications have reported having fatigue upon exertion, less energy, or possible both compared with non-users. According to the researcher’s new findings, they feel that patients who have a low risk of heart disease may find it better to cease taking the drug.

There are over eight million adults already taking statins who are at risk of strokes and heart attacks. Now, statins are only being prescribed to patients who have at least a 20 percent risk of having a stroke or heart attack within ten years.

“Side effects of statins generally rise with increasing dose, and these doses were modest by current standards,” said Beatrice Golomb, MD, PhD, associate professor of medicine at UC San Diego School of Medicine. “Yet occurrence of this problem was not rare – even at these doses, and particularly in women.”

Patients on any of the statin drugs should speak with their doctors prior to discontinuing their medications.